Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2002, 3:21 PM EDT for Wayne County, Pennsylvania; Sullivan County, New York. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 3:21 PM EDT (19:21 UTC)
- Expired
- May 31, 2002, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Sullivan County, NY, Wayne County, PA
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:15 PM EDT | Thunderstorm Wind 50 E | White Sulphur Spgs, NY | Trees down and a fence blown over by strong thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS51 KBGM 311921 SVRBGM NYC105-PAC127-312015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 321 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN CENTRAL NEW YORK. WAYNE COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 415 PM EDT. * AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EQUINUNK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORTONVILLE AND CALLICOON AT 335 PM EDT. CALLICOON CENTER AND COCHECTON CENTER AT 340 PM EDT. HAZEL AT 345 PM EDT. WHITE SULPHUR SPRINGS AND LIVINGSTON MANOR AT 350 PM EDT. LIBERTY AND PARKSVILLE AT 355 PM EDT. HARRIS AND WILLOWEMOC AT 400 PM EDT. NEVERSINK AND LOCH SHELDRAKE AT 405 PM EDT. WOODBOURNE AND GRAHAMSVILLE AT 410 PM EDT. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. NICOSIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM EDT, 1 minute earlier.
Area forecast discussion, May 31, 3:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT FRI MAY 31 2002 ACTIVE AFTERNOON WITH SEVERE WEATHER ONGOING. MAIN UPPER LOW MOVING ACROSS SE ONTARIO WITH SEVERAL SHORTWAVE TROUGHS MOVING ACROSS NY. A DRY SLOT ALOFT HAS MOVED OVER WRN NY...JUST EAST OF THE SURFACE COLD FRONT...AND STORMS ARE JUST BEGINNING TO FIRE IN THIS AREA. THE CONVECTION SHOULD LAST INTO EARLY THIS EVENING...THEN QUICKLY COME TO AN END AS THE COLD FRONT MOVES THROUGH THE AREA. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT WITH TEMPS FALLING INTO THE 50S. SATURDAY..MOSTLY SUNNY FOR MOST OF THE DAY WITH HIGHS NEAR 80. A STRONGER COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE DAY...BUT THERE WILL BE MUCH LESS MOISTURE TO WORK WITH THAN TODAY... SO EXPECT ONLY SCATTERED CONVECTION TO FORM ACROSS THE NRN HALF OF OUR AREA. WITH INVERTED-V SOUNDINGS AND LOW WBZ VALUES WE COULD SEE A FEW STRONG/SEVERE STORMS. SAT NIGHT..THE COLD FRONT MOVES THROUGH AS WELL AS A DECENT SHORTWAVE ALOFT...SO WILL MENTION SCATTERED TSTORMS IN ALL ZONES. SUNDAY..IT WILL BE A BREEZY AND COOL DAY WITH HIGHS RANGING FROM THE UPPER 50S NORTH TO NEAR 70 SOUTH. EXTENDED (SUN NIGHT-FRI)..THE UNSETTLED PATTERN WILL CONTINUE WITH CHANCES OF RAIN SOMEWHERE IN OUR AREA EVERY DAY EXCEPT SUN NIGHT AND THURSDAY. WORK ZONES SOON. ZONES BY 345 PM. .BGM...NONE. VAN AUSDALL
In the hours before
Special weather statement, May 31, 11:30 AM EDT, 3 hours 51 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-312115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS. SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO FLASH FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 31, 1:15 PM EDT, 2 hours 6 minutes before
NYZ045-046-311815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT FRI MAY 31 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3 MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130 PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Special weather statement, May 31, 2:09 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 209 PM EDT FRI MAY 31 2002 ...A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL FROM 38 MILES NORTHEAST OF STAMFORD TO 8 MILES SOUTHWEST OF MONROETON... MOVING EAST AT 40 MPH. THE BROKEN LINE OF THUNDERSTORMS WILL BE NEAR... MARYLAND AND KIRKWOOD AT 215 PM. WINDSOR AND DAVENPORT AT 220 PM. WYALUSING AND GREAT BEND AT 225 PM. MONTROSE AND MEREDITH AT 230 PM. SUSQUEHANNA AND NEW MILFORD AT 235 PM. AUBURN CENTER AND WALTON AT 240 PM. MESHOPPEN AND MEHOOPANY AT 245 PM. GIBSON AT 250 PM. TUNKHANNOCK AND LAKE CAREY AT 255 PM. NICHOLSON AND ROXBURY AT 300 PM. ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Special weather statement, May 31, 2:20 PM EDT, 1 hour 1 minute before
NYZ009-018-037-036-017-016-015-022-023-024-055-025-044-056-045-046- 057-062-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 220 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... ONONDAGA NY... MADISON NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT. VAN AUSDALL
Special weather statement, May 31, 3:00 PM EDT, 21 minutes before
PAZ038-039-040-048-044-043-047-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. VAN AUSDALL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:13 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 47 min |
| May 31, 4:17 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 58 min |
| May 31, 4:31 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 59 min |
| May 31, 4:37 PM EDT | Tornado Warning | BGM | Wayne | 23 min |
| May 31, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 27 min |
| May 31, 6:07 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wayne | 38 min |
| May 31, 11:54 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 51 min |
| May 31, 12:16 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 44 min |
| May 31, 12:39 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 36 min |
| May 31, 12:54 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 51 min |
| May 31, 1:55 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 35 min |
| May 31, 2:14 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 46 min |
| May 31, 2:25 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 50 min |
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 61 min |
| May 31, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 65 min |
| May 31, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 47 min |
| May 31, 3:37 PM EDT | Tornado Warning | BGM | Broome, Tioga | 38 min |
| May 31, 3:53 PM EDT | Tornado Warning | BGM | Sullivan | 37 min |
| May 31, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Tioga | 64 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 62 min |
| May 31, 4:57 PM EDT | Tornado Warning | BGM | Delaware, Sullivan | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.